AnonymousApril 29, 2010 at 4:43 am
I once again need advice from all of you guys as you are the experts whether you know it or not. Since we started in this journey 12/08, everytime they draw a CBC on selah, her WBC or white blood cell count is low. It started out just a little low and has gradually gotten lower. Her last count was 5.1 which really means nothing to me as a mom. Whenever I ask about it, the doctors say that she must have been coming down with a cold or something and I always say, “no, she wasn’t”. Can ivig change a WBC? Can it make it look different? Selah has always gotten headaches since she started ivig and slowly they have gotten worse and more frequent. They used to be 2-4 days after ivig and now they are everyday and all day even 13 days after ivig. I have mentioned it to all of her specialists and they just shrug their shoulders. I am going to take her to the pediatrician today as yesterday, ever time she bent over to pick up a toy she would say “Oh my head” and I had already given her tylenol. I can’t even sleep for fear that she has a brain tumor or something. I feel like we keep adding on to her list of problems. Thanks in advance for everyones help.
April 29, 2010 at 10:11 am
I want to help you so much, we all do, but we are just regular people going through this. You have so much going on w/Selah, hand bones, arthritis, fifths, cidp, none of which are confirmed diagnosis’s yet. YOU HAVE TO GO TO MAYO. I feel like time is wasting and things are compounding. You have to go where a team will work together and look together at the entire body, not this one doc for this, another for that.
About the WBC count, well, certain chemo drugs can lower the count, wasn’t she on methotrexate when they thought it was arthritis? That is a possibility.
You mentioned that fifths is still in her body per test results, if so, a lowered WBC count can be a result of a chronic viral condition, ie, the fifths, which is viral.
A continued low WBC count allows for the multiplication of orginisms in the body, (fifths, or any other virus she may have or infection) If the counts remain low, that may be why you can’t get rid of the fifths. The body continues to get unhealthy with a lowered WBC count, what ever its origin, infection, fifths etc.
There is always the posibility of pid, primary immune deficiency, or civd, common immune variable disease.
Kelly mentioned you are getting IGM tested,and something else, can’t remember, but try to look at Norbs info, anti-mag, maybe there is something there.
About the headaches, we too get them every day since this crap started, totally dibilitating. Two thoughts, since you are getting all these tests anyway, ask for a cap rast to check allergies, elisa would be better because it is a delayed response, but if they won’t order that, at least ask for cap rast. Since we removed what we were allergic too, so may things have gotton better, no more stuffy nose accompanied by sinus headache. Headaches were significantly reduced until this relapse. Flu-like feeling is gone.
Ask for a stool sample for candida, I am telling you, since we did the nystatin, the red cheeks/low grade fever, tired sick feeling has gone away.
Since the relapse, back pain has increased, I suspect there is inflamation of the spine, as well the headaches have appeared again, I suspect the inflamation on the spine is what causes the migranes. Your explanation of her bending over and head hurting would seem to be the same issue we have. I bet there is inflamation on the spine.
It is highly doubtful she has a brain tumor causing headaches, there would be other symptoms if a brain tumor, eyesight change, balance issues, slurred speech etc. I am sure at some point you have had an MRI of the brain, they would have picked up on it.
Pamela, I am just a mom like you, these are just ideas, we probably are adding to the problems, you have to get to a professional institution to get this figured out (Mayo) You can’t keep wasting time waiting for these docs to come up with a plan. Going from doc to doc is physically, emotionally and financially exhausting. It is a full time job going from doc to doc with no answer in sight.
One more thing, how much ivig are you guys actually getting now? Is it a load?
April 29, 2010 at 9:24 pm
I agree with Dawn Kevies Mom the quicker Selah gets to Mayo the better.
Without the proper treatment soon too much damage can occur.
I am sending prayers your way to keep you guided in the strong hand of faith and that you will make all the right moves and decisions for your baby.
AnonymousApril 30, 2010 at 3:34 am
Hi, at the children’s hospital where I work, for a 2 to 6 year old child, normal WBC is 5 to 17; for a 1 year old 5.5 to 17.5, and for an adult 4.5 to 11, so Selah’s 5.1 would be in our normal range. I know that as a specialist in this field, I would not worry about a 5.1 just for that number. Every person has their own “normal”. It sounds like Selah’s may be on the lower end of the general population and this is fine as long as the kinds of cells are good and how they work is good. These two things are more important than just the number. Are her number of neutrophils (also called polys and bands or PMNs) normal (these fight bacterial infections), the number of lymphocytes (that fight viral infections) normal, and the number of monocytes (that help clean up) normal? You have said before that they were looking at the B and T cell subsets–this tells that there are plenty of the different subtypes of lymphocytes–and mitogen stimulation studies–this looks at how the lymphocytes work after being challenged with a “mitogen” like Candida–to make sure that the lymphocytes will respond appropriately to a challenge like this.
One of the known side effects of immunoglobulin is leukopenia (a lowered WBC number) and also transient neutropenia–a lowering of the number of cells that fight bacterial infections briefly after the IV IgG is given. I have not ever seen the latter, but rarely see the former.
As Dawn says, other medications can affect the WBC as can chronic infections (making it higher or lower). It is also relatively common with rheumatologic diseases to see a lowered WBC.
I would not get worried about the fact that the WBC is 5.1–I think Selah’s doctors are worried because there is concern not as much about the number as about the fact that the WBCs are not acting completely normally–that they are not clearing this parvoviral infection as they should.
Regarding the headaches–it is also pretty common to have headaches after IV IgG administration. We give a lot of immunoglobulin in the clinic where I work and see this pretty frequently. Things that can help are benadryl (since it acts like an allergic-type reaction to the immunoglobulin) or ibuprofen or better Aleve. Sometimes people also give hydrocortisone (or other steroid) before IV IgG, but I would think they would not want to do this with Selah because it can further affect the immune system–especially the lymphocytic immune system. Another thing that can help with IV IgG reactions is making sure that the IV IgG is not given too fast–a lot of us (GBS/CIDP) cannot tolerate getting IV IgG at as high a rate as someone getting for other reasons. typically for children, the rate is started slowly–at 0.4-0.5 ml/kg and then slowly increased. A lot of the people on this site have before said that they cannot go faster than 1 ml/kg whereas some people get immunoglobulin at 4 ml/kg (most kids where I work get 5% IV IgG and start at 0.5 ml/kg for 30 minutes, then 1 mg/kg for 30 minutes, then 2 ml/kg for 30 minutes, then 4 ml/kg until done). Again, Selah may not be able to go this fast. Please ask to try ibuprofen or benadryl (or both) premedication and a slower rate and see if this helps. Kevie used to take Aleve (naprosyn sodium) and benadryl for two days after the larger doses of IV IgG, I think. Naprosyn (sodium) seems to work better than ibuprofen for the headaches for IV IgG, but I have not seen it as a liquid except as a presciption medicine–so Selah would have to get a presciption for it. Also some kids need more than one dose of benadryl or non-steroidal to keep headaches at bay after the IV IgG. The important point is not to accept that headaches are inevitable–but to try different methods (benadyl, non-steroidal, and changes in rate (or even steroids if absolutely required) to help this to be tolerable.
Finally, headaches when you bend over can also be from sinus problems. A three year old has fewer sinuses than an adult. Typically the headaches of a brain tumor are bad headaches when someone wakes up in the morning. Since the headaches come with the IV IgG–it is far, far, far more likely to be due to this especially with all the other components of Selah’s medical challenges.
WithHope for a cure of these diseases
You must be logged in to reply to this topic.